Maryland, 2019

Winter Storm and Winter Weather in Maryland, February 1, 2019

February 1, 2019 · NWS LWX · 15 events in 14 counties and zones

High pressure overhead of the region late on January 31st shifted eastward and offshore in the early morning of February 1st. A frontal boundary was positioned south of the region across southern Virginia, and a wave of low pressure developed along the boundary in the Ohio Valley on the morning of the 1st.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure overhead of the region late on January 31st shifted eastward and offshore in the early morning of February 1st. A frontal boundary was positioned south of the region across southern Virginia, and a wave of low pressure developed along the boundary in the Ohio Valley on the morning of the 1st. This then moved eastward to the Virginia Tidewater by the evening hours. Warm air advection associated with this frontal wave led to widespread light to moderate accumulating snow for much of the state, with a coating to 1 inch reported across southern Maryland to 1 to 3 inches across central Maryland, and up to 6 inches reported in western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 31, 9:49 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 31, 9:49 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
949 PM EST Thu Jan 31 2019

.SYNOPSIS...
Arctic high pressure will reside over the area tonight. A weak
area of low pressure approaching from the Great Lakes will cross
the region Friday. High pressure will traverse the area this
weekend before settling offshore of the Carolinas early next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Mid to high level clouds are moving into the area this evening
as a weak wave of low pressure nears the Ohio Valley. These
clouds will continue to increase and lower through daybreak as
warm air advection increases aloft. In fact, this evening's 00z
IAD upper air sounding highlights this warmer air infilitrating
around the 700-800mb layer.

Temperatures this evening are in the teens and 20s, with light
and variable winds given high pressure settling overhead. Do
expect lows tonight to bottom out in the single digits and teens
everywhere. As clouds do continue to thicken overhead,
temperatures will hold fairly steady if not rise a degree or two
the second half of the night.

Light snow will encroach from the west after midnight as the
weak area of low pressure nears. Locations west of the Blue
Ridge, and in particularly the Allegheny Front, will have the
highest chance of seeing light accumulating snow through 6am.
After which, light snow will approach the metro areas in and
around daybreak Friday morning. A Winter Weather Advisory goes
into effect early Friday morning for much of MD outside of
southern MD, Eastern Panhandle of WV, and portions of northern
VA, including the DC/Baltimore metro areas. Visit
weather.gov/lwx/winter for the latest Advisory information as
well as the Potential Winter Commuting Hazard statement that is
also in effect for portions of northern VA and southern MD.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A weak low pressure system/upper level energy will move across
our area on Friday. Given the cold temperatures, any precipitation
that falls with this will be snow, and will have no trouble
sticking. Higher snow amounts will be west of the Allegheny
Front, where we expect 3 to 6 inches, while the WV Panhandle and
northern MD -near the Mason Dixon Line- will see one two
inches. The DC and Baltimore metro areas, and northern VA -north
of I-66- will likely see a small accumulation, less than an
inch, but impacting the morning commute with road temperatures
well below freezing. All these locations are now under a Winter
Weather Advisory for Friday.

Weather conditions should improve Friday evening into Saturday night
with high pressure over us. Dry conditions should remain in control
into Saturday night. Southerly winds on Saturday will allow for high
temperatures to reach the upper 30s and 40s, maybe even 50s over the
southern counties of our CWA. Low temperatures Friday and Saturday
night will be in the 20s and 30s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The main story in the long term will be much warmer temperatures,
and increasing chances for rainfall as we move toward the middle of
next week.

We'll have zonal flow aloft on Sunday as surface high pressure
progresses offshore. Mostly sunny skies and light winds are
expected, with high temperatures reaching into the 50s.

A mid-level shortwave and associated area of low pressure at the
surface will track from the Central Plains toward the Great Lakes on
Monday. With the best forcing for ascent displaced well north of our
area, the trend has also been toward drier conditions locally Monday
and Monday Night. A few localized showers can't be entirely ruled
out Monday Night as the system passes well to our north, but overall
it looks mostly dry. On Tuesday, the aforementioned system will
depart off to the northeast, as a more substantial trough digs
southward along the west coast. Conditions are expected to stay
mostly dry on Tuesday, but a few showers can't be entirely ruled
out. Temperatures will be well above normal on both Monday and
Tuesday, with highs reaching well into the 50s on Monday, and
potentially into the 60s on Tuesday.

Chances for more substantial rainfall increase by Wednesday as a
positively-tilted longwave trough progresses eastward across the
central US. Warm advection well in advance of the main trough axis
may facilitate a steadier period of rain late Wednesday into
Wednesday Night, but a fair amount of uncertainty remains with the
event still six days out.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Prevailing VFR tonight as mid to high level clouds increase
ahead of a weak area of low pressure nearing the Ohio Valley.
Light snow may impact MRB toward daybreak with sub VFR VIS, but
currently thinking is remaining terminals likely remain
restriction free through 12z Friday. With high pressure overhead
tonight, light and variable winds are expected.

Snow most likely over MRB, BWI and MTN on Friday. Snow possible
for DCA and IAD and less likely CHO. Snow should be ending in
the evening hours. VFR returns Friday night into Saturday night
with light winds.

VFR conditions are expected on Sunday and Monday.

&&

.MARINE...
High pressure will settle atop the waters overnight with sub SCA
conditions expected. A period of snow is expected on Friday,
resulting in the potential for reduced visibilities. Winds are
expected to remain below criteria into Saturday night.

Sub SCA-level winds and dry conditions are expected over the waters
on both Sunday and Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 6 AM to 3 PM EST Friday for
     DCZ001.
MD...Winter Weather Advisory from 6 AM to 3 PM EST Friday for
     MDZ003>006-011-013-014-502>508.
     Winter Weather Advisory from 3 AM to 6 PM EST Friday for
     MDZ501.
VA...Winter Weather Advisory from 6 AM to 3 PM EST Friday for
     VAZ028-053-054-505-506.
     Winter Weather Advisory from 3 AM to 6 PM EST Friday for
     VAZ503.
WV...Winter Weather Advisory from 6 AM to 3 PM EST Friday for
     WVZ050>053-055-502-504.
     Winter Weather Advisory from 3 AM to 6 PM EST Friday for
     WVZ501-503-505.
MARINE...None.

&&

SYNOPSIS...IMR/BKF
NEAR TERM...BKF
SHORT TERM...IMR
LONG TERM...KJP
AVIATION...IMR/BKF/KJP
MARINE...IMR/BKF/KJP
Hazardous weather outlook, Jan 31, 3:35 PM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
335 PM EST Thu Jan 31 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
335 PM EST Thu Jan 31 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect from 6 AM until 3 PM Friday
for the Washington and Baltimore Metropolitan areas. A period of
snow is expected, especially near and north of US 50 and the
Capitol Beltway. The snow will impact the morning commute, causing
the potential for snow covered and slippery roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
335 PM EST Thu Jan 31 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect for the Allegheny
Highlands, eastern West Virginia, northern Virginia and northern
and central Maryland Friday morning into Friday afternoon. The
snow will impact the morning commute, causing the potential for
snow covered and slippery roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 31, 8:44 PM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
844 PM EST Thu Jan 31 2019

MDZ016-018-VAZ052-055-501-502-010745-
Charles-Calvert-Prince William/Manassas/Manassas Park-Stafford-
Northern Fauquier-Southern Fauquier-
Including the cities of St. Charles, Waldorf, Chesapeake Beach,
Huntingtown, Dunkirk, North Beach, Lusby, Prince Frederick,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Falmouth,
Warrenton, and Turnbull
844 PM EST Thu Jan 31 2019

...POTENTIAL WINTER COMMUTING HAZARD FOR FAR SOUTHERN AND WESTERN
SUBURBS OF WASHINGTON DC FRIDAY MORNING...

There is a potential for hazardous commuting conditions for the
Friday morning commute. A period of snow is POSSIBLE (a 30 to 50
percent chance) Friday morning across the far southern and
western suburbs of Washington DC. Snow may coat the ground across
these areas, with the best chance for snow between 8 AM and 11 AM
Friday morning.

If this threat does materialize during the Friday morning rush-
hour, many untreated roads could quickly turn icy. This could
lead to dangerous traveling conditions, multiple accidents, and
extensive delays.

If commuting Friday morning, be aware of the POSSIBILITY of
significant travel disruptions. Plan ahead by allowing for extra
travel time, and consider using public transportation and telework
options.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Extreme Western Allegany

When
February 1, 2:00 AM EST to 6:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 6 inches were observed across western Allegany County, with a maximum of 6.1 inches reported near Frostburg.

Winter Weather, Washington

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were observed across Washington County, with 3.5 inches reported near Long Meadow.

Winter Weather, Frederick

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were observed across Frederick County, with 3.5 inches reported near Emmitsburg.

Winter Weather, Carroll

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were observed across Carroll County, with 2.5 inches reported near Gamber.

Winter Weather, Northwest Montgomery

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Northwest Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across northwest Montgomery County, with a maximum of 2.6 inches measured near Clarksburg.

Winter Weather, Central and Southeast Montgomery

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Central and Southeast Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across central and southeast Montgomery County, with 1.9 inches measured near Wheaton.

Winter Weather, Northwest Howard

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Northwest Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across northwest Howard County, with 1.3 inches measured near Sykesville.

Winter Weather, Central and Southeast Howard

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Central and Southeast Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across central and southeast Howard County, with 2.0 inches measured near Columbia.

Winter Weather, Prince Georges

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Prince Georges forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 1.5 inches were observed across Prince Georges County, with 1.4 inches measured near Calverton.

Winter Weather, Anne Arundel

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Anne Arundel forecast zone
Reported by
Trained Spotter
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across Anne Arundel County, with 2.2 inches measured near Ridgeway.

Winter Weather, Southern Baltimore

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Southern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across southern Baltimore County, with 2.1 inches measured near Catonsville.

Winter Weather, Northern Baltimore

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across northern Baltimore County, with 1.8 inches measured near Long Green.

Winter Weather, Central and Eastern Allegany

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Central and Eastern Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 5 inches were observed across central and eastern Allegany County, with 5.0 inches measured near Flintstone.

Winter Weather, Northwest Harford

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Northwest Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across northwest Harford County, with a local maximum of 2.7 inches measured near Norrisville.

Winter Weather, Central and Southeast Howard

When
February 1, 7:00 AM EST to 6:00 PM EST
Where
Central and Southeast Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were observed across central and southeast Harford County, with 1.5 inches measured near Bel Air.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803210, 803211, 803212, 803213, 803214, 803215, 803216, 803217, 803218, 803219, 803220, 803221, 803222, 803223, 803224.